Translate This Page Print This Page Email a Friend Newsletter Sign-Up
Text Size : Sm Med Lg
Press Release

FOR IMMEDIATE RELEASE
Press Release # 080-06
Tuesday, August 29, 2006

(212) 788-5290; (212) 788-3058 (after hours)
Andrew Tucker (atucker@health.nyc.gov)
Sara Markt (smarkt@health.nyc.gov)


AT LEAST 17 PEOPLE HAVE DIED FROM FENTANYL DRUG OVERDOSE IN NEW YORK CITY

NEW YORK CITY - August 29, 2006 - At least 17 New Yorkers have died from fentanyl-related drug overdose since May 2006, the Department of Health and Mental Hygiene (DOHMH) reported today. The deaths appear to be accidental overdoses of illegal drugs, such as heroin or cocaine, laced with the prescription painkiller fentanyl. There have been clusters of these deaths in other areas including Philadelphia, Chicago, St. Louis, and New Jersey, totaling more than 500 deaths nationwide.

In New York City, these deaths are not isolated to one particular community or neighborhood. Deaths have occurred in the Bronx, Manhattan, Brooklyn, and Queens. Most were among men between the ages of 30 and 53 years. One death occurred in a 43-year old woman.

"We urge drug users to get into treatment," said Health Commissioner Dr. Thomas R. Frieden. "Getting into a treatment program directly, or calling 311 and asking for LIFENET, is a first step. Fentanyl is very potent and very small amounts have the same effects as large amounts of other drugs."

"If a drug overdose is suspected, call 9-1-1 immediately." added Frieden.

Fentanyl is 50-80 times more powerful than morphine and is extremely lethal when combined with other drugs. Doctors generally prescribe fentanyl for severe chronic pain, but it can be made in a clandestine drug lab and mixed with other drugs. It is not clear whether individuals are aware that the illegal drug that they are purchasing is laced with fentanyl.

DOHMH has issued a series of health alerts to doctors to ensure that they are aware of the symptoms and treatment for fentanyl-related overdose and to remind them that all cases must be reported to the Health Department.

People with reduced drug tolerance, such as people recently released from prison, are at higher risk for overdose. Mixing drugs (such as heroin with cocaine, or with fentanyl) increases the risk of overdose death. Those who have naloxone (Narcan)on hand to reverse an overdose and/or use drugs with a friend have decreased risk of overdose death. Anyone who suspects an overdose should call 9-1-1 immediately.

Fentanyl Deaths in NYC since May 2006
Borough May June July Total*
Bronx - 1 3 4
Brooklyn - 2 1 3
Manhattan 1 3 4 8
Queens 1 1 - 2
Staten Island - - - -
Total 2 7 8 17
* Data from August is not yet expected, and additional
deaths from prior months may be documented in the future
Information for Providers, Syringe Exchange Programs, and Treatment Centers:

Symptoms of fentanyl overdose are characteristic of central nervous system depression and include lethargy and respiratory depression. Fentanyl is not detected by standard urine toxicology tests; therefore, its presence should not be excluded based on negative results. In fact, a characteristic response to the antidote naloxone (Narcan) with a negative toxicology screen is highly suggestive of fentanyl overdose.

Persons with suspected fentanyl-related overdose should be treated with naloxone (Narcan). They may require larger than usual doses (2-10 mg) due to the high potency of fentanyl (50-80 times that of morphine).

Providers should be aware that naloxone (Narcan) is available to opiate users at certain syringe exchange programs; for further information please contact the Harm Reduction Coalition at 212-213-6376.

For more information or consultation on a specific case call Poison Control at 1-800-222-1222 or 212-764-7667 (POISONS). Doctors are required to report all suspected or confirmed cases of drug overdose.

###